Eating too much black licorice can lead to heart issues, FDA warns ahead of Halloween

The Food and Drug Administration (FDA) is encouraging people to be careful how much black licorice they eat if they are planning to snack on the candy over Halloween.

Credit: Scisetti Alfio/Shutterstock.com

FDA experts have issued a warning claiming that it is possible to overdose on licorice: “If you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia.”

They say black licorice contains a compound called glycyrrhizin, a sweetening agent derived from the root of the shrub. The substance can cause potassium levels to drop, which can lead to an abnormal heart rhythm, high blood pressure, edema, lethargy and congestive heart failure.

Licorice is a shrub mainly grown in Turkey, Greece and Asia for commercial use. The plant’s root has historically been used as a traditional medicine in Eastern and Western medicine for the treatment of coughs, sore throats, bronchitis, heartburn, stomach ulcers and some viral infections. However, the National Institutes of Health says the data available on licorice are insufficient to prove it is effective at treating any health problem.

Medical journal articles have previously reported an association between black licorice consumption and health issues in people aged over 40 and Linda Katz from the FDA says the agency received a report about a person experiencing health problems after eating black licorice.

Katz says that in most cases, potassium levels return to normal once a person stops eating the black licorice and no permanent health problems result. However, the FDA advises that if a person is going to eat black licorice, they should follow the recommendations published on the agency’s Consumer Updates website page, which include:

  • No matter what your age, don’t eat large amounts of black licorice at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.

The FDA also urges anyone who experiences health problems after consuming licorice to contact their local FDA consumer complaint coordinator.

Sally Robertson

Written by

Sally Robertson

Sally has a Bachelor's Degree in Biomedical Sciences (B.Sc.). She is a specialist in reviewing and summarising the latest findings across all areas of medicine covered in major, high-impact, world-leading international medical journals, international press conferences and bulletins from governmental agencies and regulatory bodies. At News-Medical, Sally generates daily news features, life science articles and interview coverage.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Robertson, Sally. (2018, August 23). Eating too much black licorice can lead to heart issues, FDA warns ahead of Halloween. News-Medical. Retrieved on May 23, 2019 from https://www.news-medical.net/news/20171031/Eating-too-much-black-licorice-can-lead-to-heart-issues-FDA-warns-ahead-of-Halloween.aspx.

  • MLA

    Robertson, Sally. "Eating too much black licorice can lead to heart issues, FDA warns ahead of Halloween". News-Medical. 23 May 2019. <https://www.news-medical.net/news/20171031/Eating-too-much-black-licorice-can-lead-to-heart-issues-FDA-warns-ahead-of-Halloween.aspx>.

  • Chicago

    Robertson, Sally. "Eating too much black licorice can lead to heart issues, FDA warns ahead of Halloween". News-Medical. https://www.news-medical.net/news/20171031/Eating-too-much-black-licorice-can-lead-to-heart-issues-FDA-warns-ahead-of-Halloween.aspx. (accessed May 23, 2019).

  • Harvard

    Robertson, Sally. 2018. Eating too much black licorice can lead to heart issues, FDA warns ahead of Halloween. News-Medical, viewed 23 May 2019, https://www.news-medical.net/news/20171031/Eating-too-much-black-licorice-can-lead-to-heart-issues-FDA-warns-ahead-of-Halloween.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Mediterranean diet shown to help prevent diabetes and protect the heart